NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why must oxygen be prescribed with a target saturation range?

  1. AOxygen is only allowed for surgical patients
  2. BOxygen is expensive and must be counted
  3. CIt is a drug, and too much or too little can harm the patient
  4. DPrescriptions are needed only for oxygen used at home, not in hospital
2.Nursing fundamentalsHard

Which action is most effective in preventing catheter-associated urinary tract infection?

  1. AChanging the drainage bag every few hours to keep the system fresh
  2. BGiving antibiotics to every catheterised patient
  3. CWashing out the bladder every day
  4. DRemoving the catheter as soon as it is no longer needed
3.Infection control & patient safetyMedium

Where should the drainage bag of an indwelling urinary catheter be kept?

  1. AOn the floor under the bed, where it is out of the way
  2. BOn the bed next to the patient’s hip
  3. CBelow the level of the bladder and off the floor
  4. DHung on the IV pole above the patient
4.Infection control & patient safetyHard

A nurse teaches parents about using an infant car seat. Which statement shows a need for further teaching?

  1. A“We will put the rear-facing seat in the front so we can see the baby.”
  2. B“We will install the seat in the back seat, facing the rear.”
  3. C“We will make sure the harness straps are snug against the baby’s chest.”
  4. D“We will use the car seat for every trip, even short ones.”
5.Prioritization & delegationMedium

A nursing assistant reports on four patients. Which report needs the nurse’s attention first?

  1. AA patient with COPD has an SpO₂ of 90% at rest, which matches their usual values
  2. BA patient has passed 300 mL of urine in the past 6 hours
  3. CA patient one day after abdominal surgery is newly restless and has a heart rate of 124/min
  4. DA patient asks for an extra pillow
6.Prioritization & delegationHard

A patient after major surgery has a urine output of 15 mL/h for two hours, a heart rate of 115/min and cool hands. What should the nurse do first?

  1. AAssess for signs of shock, such as bleeding, and escalate
  2. BWait another two hours to see whether the output improves
  3. CEncourage the patient to drink more water and recheck later
  4. DFlush the catheter and recheck the output tomorrow morning
7.Clinical nursingMedium

A patient is admitted with cellulitis of the leg. Why might the nurse mark the edge of the redness on the skin?

  1. ATo mark the site for an injection
  2. BTo help the patient find the sore area
  3. CTo show the surgeon exactly where to make the incision
  4. DTo monitor whether the infection is spreading or improving
8.Clinical nursingHard

A patient's hypoglycaemia was caused by a sulfonylurea such as gliclazide or glipizide. Why might they need monitoring for longer than usual?

  1. AThe drug makes glucose tablets and drinks ineffective
  2. BThe drug causes rebound hyperglycaemia later the same day
  3. CSulfonylureas act for a long time, so hypoglycaemia can recur
  4. DSulfonylureas only work at night
9.Lab values & electrolytesMedium

A healthy patient's result is slightly outside the laboratory reference range, and all other results are normal. Which statement best explains why this can happen?

  1. ARanges cover about 95% of healthy people, so some fall outside
  2. BReference ranges are the same in every laboratory worldwide
  3. CAny result outside the range always means disease is present
  4. DReference ranges include every healthy person without exception
10.Lab values & electrolytesHard

A patient with thalassemia major has received regular red cell transfusions for years. The ferritin is now very high. What does this most likely show, and what treatment is used?

  1. ALiver failure, treated with a liver transplant at once
  2. BIron deficiency, treated with IV iron supplements
  3. CIron overload, treated with iron chelation therapy
  4. DAcute infection, treated with broad-spectrum antibiotics
11.PharmacologyMedium

A patient taking levodopa finds that the drug works poorly after large meals. Which advice is most appropriate?

  1. ADouble the dose after each meal
  2. BTake every dose with a large glass of milk and a protein snack
  3. CTake the drug only at bedtime
  4. DAvoid taking doses at the same time as high-protein meals
12.PharmacologyHard

A patient taking a GLP-1 receptor agonist such as semaglutide has severe, constant upper abdominal pain spreading to the back, with vomiting. What should the nurse suspect?

  1. AHypoglycaemia; the patient should eat sweets and continue as usual
  2. BConstipation; a laxative will solve the problem
  3. CExpected nausea; the patient should take the next dose with food
  4. DAcute pancreatitis; the drug is stopped and urgent assessment arranged
13.Med-surg: cardiovascular & respiratoryMedium

A patient with a regular narrow-complex tachycardia of 180/min is alert with a normal blood pressure. What is usually tried first?

  1. AVagal manoeuvres such as a modified Valsalva
  2. BA large oral dose of digoxin
  3. CAn immediate unsynchronised shock with the defibrillator
  4. DChest compressions until the rate slows
14.Med-surg: cardiovascular & respiratoryHard

Before the morning dose of digoxin, a patient's apical pulse is 54/min and they feel nauseated. What should the nurse do?

  1. AGive the dose, because only a radial pulse counts
  2. BWithhold the dose and report it, as toxicity is possible
  3. CGive the dose and an antiemetic, then recheck the pulse tomorrow
  4. DGive half the dose and recheck the pulse in an hour
15.Med-surg: neuro, endocrine & renalMedium

After a change in the levothyroxine dose, when is the TSH usually rechecked?

  1. AAfter about 6–8 weeks
  2. BAfter 24 hours
  3. CAfter 3 days
  4. DAfter about 2 years of treatment
16.Med-surg: neuro, endocrine & renalHard

A patient with motor neurone disease reports morning headaches, poor sleep and sleepiness during the day. What do these symptoms suggest?

  1. ANormal tiredness that needs no specific action
  2. BA side effect of riluzole, which should be stopped straight away by the nurse
  3. CLow mood, which should be treated with an antidepressant first
  4. DWeak breathing at night, so a review for ventilation support
17.Med-surg: GI, perioperative & oncologyMedium

Which monitoring is especially important for a patient receiving parenteral nutrition?

  1. ABowel sounds and stool colour only
  2. BBlood glucose and signs of line infection
  3. CPupil size and limb strength
  4. DPeak flow and visual acuity
18.Med-surg: GI, perioperative & oncologyHard

A patient with a PICC line develops swelling and aching of the same arm and prominent veins on the chest. What should the nurse suspect?

  1. ALymphoedema from a previous operation
  2. BAn allergy to the dressing
  3. CA catheter-related deep vein thrombosis
  4. DNormal swelling after line insertion
19.Maternity & obstetric nursingMedium

Which event in an Rh-negative, non-sensitised woman requires an extra dose of anti-D immunoglobulin?

  1. AA glucose tolerance test
  2. BA routine urine test
  3. CAmniocentesis
  4. DA blood pressure check
20.Maternity & obstetric nursingHard

A newborn is pale, has a heart rate of 170/min and weak pulses after a difficult vacuum birth. The scalp is boggy and swelling across the sutures is increasing. What should the nurse suspect?

  1. ASubgaleal haemorrhage
  2. BSimple cephalhaematoma
  3. CNormal moulding
  4. DCaput succedaneum
21.Pediatric nursingMedium

Which finding suggests repeated self-induced vomiting?

  1. AYellow skin, itching and dark urine
  2. BSwelling of the ankles and puffy eyes
  3. CA butterfly rash on the cheeks and patchy hair loss
  4. DCalluses on the knuckles and loss of tooth enamel
22.Pediatric nursingHard

A preterm baby on milk feeds develops a distended abdomen, larger gastric aspirates and blood in the stool. What should the nurse do first?

  1. AIncrease the feeds to help the bowel work
  2. BGive a glycerine suppository and wait
  3. CRecord it and review at the next feed
  4. DStop feeds and report at once
23.Mental health nursingMedium

Which feature helps distinguish normal grief from major depression?

  1. AIn grief, painful feelings come in waves and self-esteem is usually kept
  2. BIn grief, the person cannot feel any positive emotions or enjoy any memories of the person who died
  3. CGrief always lasts less than 2 weeks
  4. DIn grief, the person feels worthless and hopeless all the time
24.Mental health nursingHard

During a ward community meeting, several patients complain that the ward is too noisy at night. What reflects a therapeutic milieu?

  1. ADiscuss the problem openly and involve patients in finding a solution
  2. BEnd the meeting so the complaint is not discussed further
  3. CTell the patients that the rules cannot be changed
  4. DAsk the patients to write their complaints down and then do nothing
25.Nursing math & unit conversionsMedium
4 lb 3 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 4 lb 3 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

4 lb 3 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
0.5 mg/h? mcg/min1 mg = 1000 mcg1 h = 60 min

Practice exercise (made-up values, not clinical guidance). An infusion delivers 0.5 mg/h. Express this dose rate D in mcg/min. Round to one decimal place.

0.5 mg/h1 mg = 1000 mcg1 h = 60 min
D = mcg/min
27.Dosage calculationsMedium
0.5%w/vV = ? mL

A dose of 10 mg is needed from a 0.5% (w/v) solution. What volume V contains this dose?

10 mg0.5% w/v
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.3 mg. The ampoule contains 500 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.3 mg500 mcg/mL
V = mL
29.IV infusion ratesMedium
15 gtt/mL80 mL/h? gtt/min

An infusion is ordered at 80 mL/h, but no pump is available. It runs by gravity through a giving set of 15 gtt/mL. Find the drip rate R in drops per minute.

80 mL/h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
400 mg500 mL3 mL/h? mcg/min

An infusion of 400 mg in 500 mL runs at 3 mL/h. How many micrograms per minute D does the patient receive?

400 mg/500 mL3 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea200 mLmilk240 mLice chips200 mLIV infusion80 mL/h × 8 hIV antibiotic2 × 100 mLurine225 mLurine375 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

tea: 200 mLmilk: 240 mLice chips: 200 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 2 × 100 mLurine: 225 mLurine: 375 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL100 mL infused120 mL/h12:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 120 mL/h. At 12:30, 100 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL100 mL infused120 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: very moist; activity: bedfast; mobility: very limited; nutrition: excellent; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has pink skin all over, a heart rate of 90/min, a grimace when stimulated, some flexion of the arms and legs and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: C · It is a drug, and too much or too little can harm the patient

Why this is the answer

Oxygen is treated as a medicine. A target range guides the nurse to adjust the flow, avoiding both hypoxaemia and harm from excess oxygen, for example in patients who retain CO₂.

Answer

C · It is a drug, and too much or too little can harm the patient
2.Nursing fundamentals

Answer: D · Removing the catheter as soon as it is no longer needed

Why this is the answer

The infection risk grows with each day of catheterisation, so the most effective step is avoiding unnecessary catheters and removing them early. Routine bladder washouts and frequent bag changes break the closed system and add risk.

Answer

D · Removing the catheter as soon as it is no longer needed
3.Infection control & patient safety

Answer: C · Below the level of the bladder and off the floor

Why this is the answer

Keeping the bag below the bladder prevents backflow of urine into the bladder, and keeping it off the floor prevents contamination. Both reduce the risk of catheter-associated urinary tract infection.

Answer

C · Below the level of the bladder and off the floor
4.Infection control & patient safety

Answer: A · “We will put the rear-facing seat in the front so we can see the baby.”

Why this is the answer

A rear-facing car seat must never be placed in front of an active airbag, which can strike the seat with great force. Infants ride rear-facing in the back seat, with a snug harness, on every trip.

Answer

A · “We will put the rear-facing seat in the front so we can see the baby.”
5.Prioritization & delegation

Answer: C · A patient one day after abdominal surgery is newly restless and has a heart rate of 124/min

Why this is the answer

New restlessness with a fast heart rate after surgery can mean bleeding, sepsis or hypoxia. An SpO₂ of 90% is expected for this COPD patient, and 300 mL in 6 hours (50 mL/h) is an adequate urine output.

Answer

C · A patient one day after abdominal surgery is newly restless and has a heart rate of 124/min
6.Prioritization & delegation

Answer: A · Assess for signs of shock, such as bleeding, and escalate

Why this is the answer

These signs together suggest hypovolemia or shock. The nurse assesses the whole patient, looks for bleeding and escalates. A catheter problem should be ruled out, but it should not delay recognition of shock.

Answer

A · Assess for signs of shock, such as bleeding, and escalate
7.Clinical nursing

Answer: D · To monitor whether the infection is spreading or improving

Why this is the answer

Marking the margin helps staff see whether the redness is spreading despite treatment, which may mean antibiotics need review. The limb is also elevated and observations monitored.

Answer

D · To monitor whether the infection is spreading or improving
8.Clinical nursing

Answer: C · Sulfonylureas act for a long time, so hypoglycaemia can recur

Why this is the answer

Sulfonylureas stimulate insulin release and have a long duration of action. Hypoglycaemia can be prolonged or recur, so glucose is monitored closely after treatment.

Answer

C · Sulfonylureas act for a long time, so hypoglycaemia can recur
9.Lab values & electrolytes

Answer: A · Ranges cover about 95% of healthy people, so some fall outside

Why this is the answer

A reference range is usually the central 95% of results from a healthy population, so about 1 in 20 healthy people will have a value just outside it. The result is interpreted with the clinical picture and previous values, and repeated if needed.Checked against: How to Understand Your Lab Results · MedlinePlus (NIH) (2025)

Answer

A · Ranges cover about 95% of healthy people, so some fall outside
10.Lab values & electrolytes

Answer: C · Iron overload, treated with iron chelation therapy

Why this is the answer

The body has no active way to excrete iron, so repeated transfusions cause iron overload, which can damage the heart, liver and endocrine glands. A very high ferritin reflects this, and iron chelators are used to remove the excess.Checked against: Thalassemia · MedlinePlus (NIH) (2026); Ferritin Blood Test · MedlinePlus (NIH) (2025)

Answer

C · Iron overload, treated with iron chelation therapy
11.Pharmacology

Answer: D · Avoid taking doses at the same time as high-protein meals

Why this is the answer

Dietary amino acids compete with levodopa for absorption in the gut and transport into the brain. Spreading protein through the day or timing doses away from high-protein meals improves the effect.

Answer

D · Avoid taking doses at the same time as high-protein meals
12.Pharmacology

Answer: D · Acute pancreatitis; the drug is stopped and urgent assessment arranged

Why this is the answer

Mild nausea is common with GLP-1 agonists, but severe persistent abdominal pain radiating to the back suggests pancreatitis. The drug is stopped and the patient needs urgent assessment, including serum lipase or amylase.

Answer

D · Acute pancreatitis; the drug is stopped and urgent assessment arranged
13.Med-surg: cardiovascular & respiratory

Answer: A · Vagal manoeuvres such as a modified Valsalva

Why this is the answer

In stable supraventricular tachycardia, vagal manoeuvres slow AV node conduction and can stop the rhythm. If they fail, IV adenosine is usually next. Electrical cardioversion is for patients with adverse features such as shock or chest pain.

Answer

A · Vagal manoeuvres such as a modified Valsalva
14.Med-surg: cardiovascular & respiratory

Answer: B · Withhold the dose and report it, as toxicity is possible

Why this is the answer

A common rule is to withhold digoxin and inform the prescriber if the apical pulse is below 60/min (or below the set parameter) or if there are toxic features such as nausea, vomiting, visual disturbance or a new arrhythmia. A digoxin level, ECG, potassium and renal function are usually checked. The nurse does not change a dose on their own initiative.

Answer

B · Withhold the dose and report it, as toxicity is possible
15.Med-surg: neuro, endocrine & renal

Answer: A · After about 6–8 weeks

Why this is the answer

Levothyroxine has a half-life of about a week, so it takes several weeks to reach a new steady state. TSH is usually rechecked about 6–8 weeks after a dose change.

Answer

A · After about 6–8 weeks
16.Med-surg: neuro, endocrine & renal

Answer: D · Weak breathing at night, so a review for ventilation support

Why this is the answer

Weak respiratory muscles cause nocturnal hypoventilation and a rise in CO2, leading to morning headaches, disturbed sleep and daytime drowsiness. Non-invasive ventilation can improve symptoms and survival, in line with the patient's wishes.

Answer

D · Weak breathing at night, so a review for ventilation support
17.Med-surg: GI, perioperative & oncology

Answer: B · Blood glucose and signs of line infection

Why this is the answer

PN can cause hyperglycaemia and electrolyte disturbance, and the central line is a route for bloodstream infection. Glucose, electrolytes, fluid balance, weight and temperature are monitored closely.

Answer

B · Blood glucose and signs of line infection
18.Med-surg: GI, perioperative & oncology

Answer: C · A catheter-related deep vein thrombosis

Why this is the answer

PICCs increase the risk of upper limb DVT. Arm swelling, pain and dilated superficial veins are reported for ultrasound assessment and possible anticoagulation; the line is not used until reviewed.

Answer

C · A catheter-related deep vein thrombosis
19.Maternity & obstetric nursing

Answer: C · Amniocentesis

Why this is the answer

Any potentially sensitising event, such as amniocentesis, abdominal trauma, bleeding, miscarriage or ectopic pregnancy, can mix fetal and maternal blood. Anti-D is given after it to prevent antibody formation.

Answer

C · Amniocentesis
20.Maternity & obstetric nursing

Answer: A · Subgaleal haemorrhage

Why this is the answer

A subgaleal haemorrhage is bleeding under the scalp aponeurosis. It crosses suture lines, can grow rapidly and can cause hypovolaemic shock. It is an emergency, unlike caput or cephalhaematoma.

Answer

A · Subgaleal haemorrhage
21.Pediatric nursing

Answer: D · Calluses on the knuckles and loss of tooth enamel

Why this is the answer

Calluses on the knuckles (Russell's sign) from inducing vomiting, enamel erosion, swollen salivary glands and low potassium are signs of repeated vomiting, as in bulimia nervosa.

Answer

D · Calluses on the knuckles and loss of tooth enamel
22.Pediatric nursing

Answer: D · Stop feeds and report at once

Why this is the answer

Necrotising enterocolitis (NEC) is suspected. Feeds are stopped, the stomach is decompressed, the baby is monitored closely and the medical team is informed urgently for X-ray, antibiotics and possible surgery.

Answer

D · Stop feeds and report at once
23.Mental health nursing

Answer: A · In grief, painful feelings come in waves and self-esteem is usually kept

Why this is the answer

In grief, sadness tends to come in waves linked to reminders of the loss, and positive memories and humour are possible. Pervasive worthlessness, self-loathing and hopelessness suggest depression.

Answer

A · In grief, painful feelings come in waves and self-esteem is usually kept
24.Mental health nursing

Answer: A · Discuss the problem openly and involve patients in finding a solution

Why this is the answer

In a therapeutic milieu, the ward environment itself is used for treatment. Shared decision-making in community meetings builds responsibility, social skills and trust.

Answer

A · Discuss the problem openly and involve patients in finding a solution
25.Nursing math & unit conversions

Answer: m = 1.9 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

3 oz/16 = 0.1875 lb
4 + 0.1875 = 4.188 lb

Pounds to kilograms

m = 4.188/2.2 = 1.903 ≈ 1.9 kg

Answer

m = 1.9 kg
26.Nursing math & unit conversions

Answer: D = 8.3 mcg/min

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 0.5 mg/h × (1000 mcg/1 mg) × (1 h/60 min)

Calculate

D = 500/60 = 8.333 ≈ 8.3 mcg/min

Answer

D = 8.3 mcg/min
27.Dosage calculations

Answer: V = 2 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

0.5% = 5 mg/mL

Volume

V = 10/5 = 2 mL

Answer

V = 2 mL
28.Dosage calculations

Answer: V = 0.6 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.3 mg = 300 mcg

Volume

V = 300/500 = 0.6 mL

Answer

V = 0.6 mL
29.IV infusion rates

Answer: R = 20 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

80/60 = 1.333 mL/min

Drip rate

R = 1.333·15 = 20 gtt/min

Answer

R = 20 gtt/min
30.IV infusion rates

Answer: D = 40 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

400000 mcg/500 mL = 800 mcg/mL

Dose per hour

3·800 = 2400 mcg/h

Dose per minute

D = 2400/60 = 40 mcg/min

Answer

D = 40 mcg/min
31.IV fluids & fluid balance

Answer: B = 780 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 240 = 440 mL
ice chips: 200/2 = 100 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1380 mL

Total output

225 + 375 = 600 mL

Balance

B = 1380 − 600 = 780 mL

Answer

B = 780 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 3.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 100 = 400 mL

Time

t = 400/120 = 3.333 ≈ 3.3 h

Answer

t = 3.3 h

That is about 3 h 20 min, so the bag runs out at about 15:50.

33.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: very moist → 2
activity: bedfast → 1
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 2 + 1 + 2 + 4 + 3 = 15

Answer

B = 15
34.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: pink skin all over → 2
Pulse: 90/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: good breathing with a strong cry → 2

Add

APGAR = 2 + 1 + 1 + 1 + 2 = 7

Interpretation

7 → reassuring

Answer

reassuring

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions